You may have arrived here via a direct link to a specific post. To see the most recent posts, click HERE.

Wednesday, October 31, 2007

Not enough evidence to back ban on Tasers: B.C. solicitor

October 31, 2007
The Canadian Press

VANCOUVER - A call for a moratorium on Tasers in B.C. is going unanswered by the province's solicitor general. John Les has told The Canadian Press he sees no evidence such a ban is needed, pointing to RCMP statistics that show Tasers were used more than 900 times in B.C. in the last two years with only two fatalities reported in connection with their use. One of those was a man at the Vancouver International Airport on Oct. 14, whose death is what prompted the B.C. Civil Liberties Association to call for a ban. The association also called for the full enforcement of a set of recommendations on Taser use presented in a 2005 report. But Les says those recommendations are in place, including mandatory training for police officers in Taser use and reporting of Taser incidents. Les says he wants to wait for the results of a coroner's inquest into the airport death for a better understanding of what happened.

The 2005 report referred to is the Taser Technology Review that followed the death of my brother. One of the report's authors was former Taser Shareholder Sgt. Darren Laur.

1 comment:

kate said...

recent study on tasers, they used a longer stimulus than typical but had two deaths of pigs using a real taser. Clearly these things are way less lethal than a gun, but can not be considered "safe". I personally think they are being overused on my psychiatric patients, when other methods would work, but i don't want them banned as that would result in more deaths.

Background: Very little objective laboratory data are available describing the physiologic effects of stun guns or electromuscular incapacitation devices (EIDs). Unfortunately, there have been several hundred in-custody deaths, which have been temporally associated with the deployment of these devices. Most of the deaths have been attributed to specific cardiac and metabolic effects. We hypothesized that prolonged EID exposure in a model animal system would induce clinically significant metabolic acidosis and cardiovascular disturbances.

Methods: Using an Institutional Animal Care and Use Committee-approved protocol, 11 standard pigs (6 experimentals and 5 sham controls) were anesthetized with ketamine and xylazine. The experimentals were exposed to two 40-second discharges from an EID (TASER X26, TASER Intl., Scottsdale, AZ) across the torso. Electrocardiograms, blood pressure, troponin I, blood gases, and electrolyte levels were obtained pre-exposure and at 5, 15, 30, and 60 minutes and 24, 48, and 72 hours postdischarge. p values <0.05 were considered significant.

Results: Two deaths were observed immediately after TASER exposure from acute onset ventricular fibrillation (VF). In surviving animals, heart rate was significantly increased and significant hypotension was noted. Acid-base status was dramatically affected by the TASER discharge at the 5-minute time point and throughout the 60-minute monitoring period. Five minutes postdischarge, central venous blood pH (6.86 +/- 0.07) decreased from baseline (7.45 +/- 0.02; p = 0.0004). Pco2 (94.5 mm Hg +/- 14.8 mm Hg) was significantly increased from baseline (45.3 mm Hg +/- 2.6 mm Hg) and bicarbonate levels significantly decreased (15.7 mmol/L +/- 1.04 mmol/L) from baseline (30.4 mmol/L +/- 0.7 mmol/L). A large, significant increase in lactate occurred postdischarge (22.1 mmol/L +/- 1.5 mmol/L) from baseline (1.5 mmol/L +/- 0.3 mmol/L). All values returned to normal by 24 hours postdischarge in surviving animals. A minor, nonsignificant increase in troponin I was seen at 24 hours postdischarge (0.052 ng/mL +/- 0.030 ng/mL, mean +/- SEM).

Conclusions: Immediately after the discharge, two deaths occurred because of ventricular fibrillation. In this model of prolonged EID exposure, clinically significant acid-base and cardiovascular disturbances were clearly seen. The severe metabolic and respiratory acidosis seen here suggests the involvement of a primary cardiovascular mechanism.